Introduction Femoral head avascular necrosis is caused by disruption of the blood supply of the femoral head, which finally results in hip dysfunction. Non traumatic osteonecrosis may related with corticosteroid use, alcohol abuse, SLE, hemoglobinopathies or exposure to cytotoxic agents. But avascular necrosis of the femoral head (ANFH) due to heroin use is a rare condition. We report a patient with bilateral ANFH due to heroin use treated by simultaneous bilateral hip arthroplasty. Presentation of case 37 year-old male patient presented with bilateral hip pain that had been occurring for four years. The patient had no history of smoking, excessive drinking, using corticosteroid and the other drugs or trauma but used heroin for 10 years. In clinic and radiologic examination indicated advanced degenerative changes on both hip due to femoral head avascular necrosis. The patient was treated with simultaneous bilateral total hip arthroplasty. After 6 months postoperatively the active hip range of motion was painless. Discussion Avascular femoral head necrosis caused by the using of heroin is rare. Ultimately, osteonecrosis of the femoral head occurs through one final common pathway, which is decreased blood flow to the femoral head that leads bone ischemia and death. But it is still unknown that heroin's systemic effects. Intravenous drug use more as a serious problem for today. There is a need for comprehensive studies to demonstrate effects of heroin on bone and vascularity metabolism. Conclusion Heroin use will be important problem for population. That's why is crucial to understand the effect of heroin.
Ozkunt, O., Sariyilmaz, K., Sungur, M., Ilen, F., & Dikici, F. (2015). Bilateral avascular necrosis of the femoral head due to the use of heroin: A case report. International Journal of Surgery Case Reports, 17, 100–102. https://doi.org/10.1016/j.ijscr.2015.10.042